Finished a course of pred and still symptomatic?

I have just finished a 10 day course of pred and am feeling much much better, but I'm still coughing a lot, still have a bit of a wheeze and can't get a clear chest (sorry tmi!) My PF is up but not at my best yet. And I was only prescribed a low dose because I was reluctant to take it at all.

Is this normal? I'm new to having more severe asthma so I don't know whether this is to be expected and things should keep improving as time goes on now?

Thanks!

4 Replies

oldestnewest
  • I think in light of your experience and current symptoms, you are going to have to admit that your reluctance to take a higher dose of the same length of time (10 days) is highly likely the reason why you haven't fully recovered. I suggest another visit back to the GP or your respiratory team, and see what they suggest, though I expect they will suggest a longer period of pred. Don't be afraid of high dose pred for it is really a short period 10 to 14 days. Long term side effects only really become an issue if you use them for a continued period of several months. And from a personal point of view of someone who has used them constantly without a break for 22 years I would rather be on them alive and put up with some of the side effects, than struggle to breath and feel lousy.

  • Thanks Katina, you're probably right. I think this has been the problem for the past year or so for me. Not high enough dose and not for long enough. I will have a chat to my GP next time I see her. Or the asthma nurse next time I see her - if I can wait that long. Thank you for reassuring me about the side effects not being too bad. I get paranoid about the weight gain,and they also do really affect my mood (irritable and more anxious and tearful) which is difficult but I am sure there are ways to manage that and maybe I need to give myself an easier time when I am on them instead of trying to live at full pelt still. Thanks again :)

  • It took me a while to realise that it is better to hit it hard and early with oral steroids. For example it is better to start them as soon as I feel a cold starting rather than wait for the inevitable.

    As a guide it is recommended that you take them until you are feeling back to normal then for another two days. I have to admitt I do sometimes stop when I get to the feeling better point.

    Weight gain with a short course of steroids is not inevitable! Just be careful with what you eat. A friend's tip is to not start eating more than normal as it is hard to stop overeating.

    I think you need to go back to the doctors and see what they recommend. Was this course to get you over a flare up or for more general control issues (if that makes sense)?

    Bryony

  • Thanks Bryony. I have continued to take them for a couple of extra days and (fingers crossed!) I am actually feeling a lot better at the moment. My GP was fine with that and she'd given me loads anyway. She said I was too cautious with the dose (It is only because I was so reluctant to take them at all that I was put on such a low dose) In future if I need them again (can't believe this will be the last time) I will definitely take a higher dose without arguing.

    They were for more general control issues initially - I was a bit better than I had been and the consultant wanted to try speed up my recovery he said - but then things took a nose dive and they became a rescue course really. If that makes sense. I am quite new to all this so don't really understand everything!

You may also like...